Ask a doctor

Is Bilateral Breast Tenderness Normal 6 Weeks After Miradry?

I had the 2nd part of my Miradry procedure the second week of October and the setting was on level 4 because I did not have much improvement after the 1st treatment. My breasts swelled up 2 cup sizes and have been very tender. The swelling has diminished but is still present. The tenderness has increased especially at the base of my breasts extending to the axilla area. I've been taking Ibuprofen and Vicodin with little improvement. I'm a small woman- around 100 pounds, 5'3. Is this normal?

Doctor Answers (5)

Breast tenderness after mirAdry treatment for hyperhidrosis

+1
keep in mind that most of the answers posted to this particular question are being delivered by physicians to do not have a General surgery background which would include breast surgery.  What's missing in some of these answers is the fact that the axillary area or armpits of men and women can include breast tissue which has lymphatic and sensory connections with the breasts themselves.  It is unlikely that your breasts have actually been affected by the treatment but referred pain and regional swelling and tenderness is not beyond the realm of possibility.  Follow up closely with your doctor and if you want a second opinion I recommend a general plastic surgeon or a general surgeon who often operates on the breasts for either medical or cosmetic purposes.

overall however I would say that this type of issue is rare and I have not heard of it in any one else's clinic nor have I seen this in my own.

Chase Lay, MD
Double board-certified facial plastic surgeon


Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 41 reviews

Not a typical reaction

+1
We do not warn patients about bilateral breast tenderness after miraDry as side effects such as neuropraxia, nerve pain, etc... are very very rare. In fact the miraDry procedure is super safe,with side effects in less than one percent of patients. Hopefully this is referred pain, or neuropraxia. I am not a pain expert, but possibly see your doctor about taking some Lyrica or Pregabapentin for this (Im a dermatologist, not a pain expert, but this is what we use for nerve related pain)

Hope that helpsDr Davin Lim Cosmetic and Laser Dermatologist Brisbane, AUSTRALIA

Davin Lim, MBBS, FACD
Brisbane Dermatologist
5.0 out of 5 stars 1 review

Miradry and breast tenderness

+1

The miraDry procedure utilizes microwave technology to selectively target and eliminate sweat glands in the armpits by focusing electromagnetic waves at a specific level in the body where sweat glands are located.  Energy at this specific level of treatment does not significantly reach the fat or breast tissue.  While swelling is more likely at higher treatment levels, I have not seen or heard of a case where miraDry resulted in persistent breast swelling.  I recommend you follow-up with the physician who performed the treatment for an in-person evaluation. 

Joshua L. Fox, MD
Long Island Dermatologic Surgeon
5.0 out of 5 stars 10 reviews

You might also like...

Breast Tenderness after Miradry

+1

I would say that breast tenderness/swelling after Miradry is not a typical reaction.  Certainly at high levels there is more swelling, and more tenderness.  However, since you have such extensive swelling/tenderness (requiring Vicodin) I would suggest that you see your physician as soon as possible.

Karyn Grossman, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

MiraDry and breast swelling

+1
The way you phrase your question suggests that you are somehow involved in the medical field and as such, I would urge you to seek a breast specialist and not treat yourself if the problem does not go away in 4 more weeks. miraDry treatments are literally 'skin deep' and limited to the axilla and should rarely cause soft tissue swelling outside of the axilla or swelling of breast tissue. The microwave energy does not target breast tissue or lymph nodes according to Miramar Labs.

As of this writing, I have done miraDry for 3 years now and find it to be very safe and since I have a large experience in women, I have not seen this type of response. You should report the reaction to Miamar Labs or the FDA as it would help both patients and physicians.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.